Evidence that cholesterol-lowering statins prevent heart attacks and strokes is so compelling that these medications are recommended for people with cardiovascular disease or its risk factors. But statins can sometimes cause side effects that force people to stop taking them and lose the beneficial protection they provide.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
If this happened to you, there are a few things you can ask your healthcare provider about before giving up on statins.
“True statin intolerance — when a person cannot take a statin even once a week — is extremely rare,” says cardiologist Leslie Cho, MD, Head of Preventive Cardiology and Rehabilitation.
What statin intolerance means
People who are statin intolerant are unable to tolerate the lowest dose of two or more statins, due to the adverse effects that they have on the muscles, joints or liver. Within a month of starting statin therapy, they may feel aches or weakness in the large muscles of their arms, shoulders, thighs or buttocks on both sides of the body.
About 5 to 10% of people who try statins are affected. It’s more common in the elderly, in women and in those taking the more potent statins. Fortunately, these effects disappear within a month after stopping statin therapy.
If you think you can’t take statins, ask your doctor about trying
the following steps.
1. Check for interactions
Sometimes, certain foods or medications prevent the body from
eliminating statins at the normal rate, causing statin levels in the body to
rise. The most common culprits include:
- Heavy alcohol consumption.
- The calcium-channel blockers diltiazem and verapamil.
- The antiarrhythmic drugs amiodarone and digoxin.
- Antibiotics ending in -mycin.
- Antifungal drugs ending in -azole.
- Cholesterol-lowering fenofibrates.
2. Try a different statin
Most statins are lipophilic, which means they passively diffuse into the muscle. These statins, including atorvastatin (Lipitor®), simvastatin (Zocor®) and fluvastatin (Lescol®), are more likely to cause muscle aches. The hydrophilic statins, including rosuvastatin (Crestor®) and pravastatin (Pravachol®), have to be actively transported and cause fewer muscle aches. If you haven’t tried a hydrophilic statin, talk to your doctor about switching to one.
3. Take a lower dose
A little statin is better than none, so try taking the lowest dose
of a hydrophilic statin once a week. For example, start with rosuvastatin 2.5
mg on Mondays. If you can tolerate it, add 2.5 mg on Thursdays. If that doesn’t
bother you, add a third day. Another option is to stay on the twice-weekly
schedule and raise the dose to 5 mg.
“By introducing statins slowly, 70% of “statin intolerant” patients end up being able to take a statin: 60% of them can take it every day, and 10% can take it three times a week,” Dr. Cho says.
4. Try a different option
If you’re still unable to tolerate any statins at all, ask about switching to exetimibe (Zetia®), which can lower LDL by 15%, or a PCSK9 inhibitor. There are two: alirocumab (Praluent®) and evolocumab (Repatha®). These powerful drugs can lower LDL to rock-bottom levels without triggering muscle pain.
The only disadvantage is price. PCSK9
inhibitors are expensive, and some patients have difficulty getting their
prescription approved. That’s why statins remain the more common choice for
lowering LDL cholesterol
A word of warning: Never stop taking a statin without your doctor’s guidance. “It can greatly increase your chance of having a heart attack,” Dr. Cho says.
This article was originally published in Cleveland Clinic Heart Advisor.